Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 111, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 9, 2019, 9:13 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2019, 9:13 PM CDT (02:13 UTC)
- Expired
- Jul 9, 2019, 9:40 PM CDT
- In force
- 27 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 206 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.6
The text
As transmitted.
250
WUUS53 KFGF 100213
SVRFGF
MNC111-159-100300-
/O.NEW.KFGF.SV.W.0111.190710T0213Z-190710T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
913 PM CDT Tue Jul 9 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Wadena County in central Minnesota...
Northeastern Otter Tail County in west central Minnesota...
* Until 1000 PM CDT.
* At 913 PM CDT, a severe thunderstorm was located over Bluffton, or
36 miles southeast of Detroit Lakes, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wadena, New York Mills, Sebeka, Verndale, Deer Creek, Bluffton and
Nimrod.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4638 9522 4638 9536 4658 9545 4673 9479
4664 9479 4663 9478 4640 9478
TIME...MOT...LOC 0213Z 253DEG 27KT 4649 9523
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Lynch2 follow-up statements
682
WWUS53 KFGF 100228
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
928 PM CDT Tue Jul 9 2019
MNC111-100238-
/O.CAN.KFGF.SV.W.0111.000000T0000Z-190710T0300Z/
Otter Tail MN-
928 PM CDT Tue Jul 9 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTTER TAIL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area, therefore, the warning has been cancelled.
LAT...LON 4638 9515 4660 9515 4664 9517 4673 9479
4664 9479 4663 9478 4640 9478
TIME...MOT...LOC 0228Z 253DEG 27KT 4652 9507
$$
MNC159-100300-
/O.CON.KFGF.SV.W.0111.000000T0000Z-190710T0300Z/
Wadena MN-
928 PM CDT Tue Jul 9 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WADENA COUNTY...
At 928 PM CDT, a severe thunderstorm was located near Blue Grass, or
41 miles southeast of Detroit Lakes, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wadena, Sebeka, Verndale, Nimrod, Blue Grass and Oylen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4638 9515 4660 9515 4664 9517 4673 9479
4664 9479 4663 9478 4640 9478
TIME...MOT...LOC 0228Z 253DEG 27KT 4652 9507
HAIL...<.75IN
WIND...60MPH
$$
Lynch881
WWUS53 KFGF 100240
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
940 PM CDT Tue Jul 9 2019
MNC159-100250-
/O.CAN.KFGF.SV.W.0111.000000T0000Z-190710T0300Z/
Wadena MN-
940 PM CDT Tue Jul 9 2019
...THE SEVERE THUNDERSTORM WARNING FOR WADENA COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4638 9515 4660 9515 4664 9517 4673 9479
4664 9479 4663 9478 4640 9478
TIME...MOT...LOC 0240Z 253DEG 27KT 4655 9494
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:55 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 9, 6:55 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 655 PM CDT Tue Jul 9 2019 .UPDATE... Issued at 655 PM CDT Tue Jul 9 2019 Adjustments made to reflect current trends in shower/thunderstorm activity. Radar has been deceptive to to very moist/warm rain process with even light returns associated with moderate to sometimes heavy rainfall in our north. This is transition north and east, but clusters of showers/storms filling in in our souther CWA. Lull still expected across our south, later this evening with loss of daytime heating/favorable lapse rates in those areas. Better forcing still lingers north ahead of deformation zone overnight some northern locations may continue to have at least scattered showers through the evening. Deformation zone then tracks west to east overnight into Wed morning, with period of widespread rain/embedded thunder north of Highway 200. && .SHORT TERM...(This evening through Wednesday) Issued at 307 PM CDT Tue Jul 9 2019 Area of showers will continue to move northward through the region. Most areas have received 0.5 to 1.5 inches of rain from this recent period of rain. Not much if any lightning with this activity. The southern parts of the region are drying, with satellite showing a few breaks in the clouds. This brings up the next concern of storms across the southern forecast area. MLCAPE 1000-1500 J/KG along a surface boundary with adequate low level vorticity and effective shear around 30 knots. An ideal low topped supercell environment (see mesoscale discussion issued earlier). Tonight-Wednesday...Upper level low propagates eastward. Anticipate deformation band rain showers to move through the region by late tonight and into Wednesday, along with gusty northerly winds. High pressure moves in by later in the day on Wednesday. .LONG TERM...(Thursday through Tuesday) Issued at 307 PM CDT Tue Jul 9 2019 Return flow on Thursday will bring warmer temperatures and increasing moisture again as surface high pressure retreats over Wisconsin. Expect breezy conditions as the pressure gradient begins to tighten up. Otherwise...some shower and storm activity will trigger ahead of the system. Behind the system...winds will become more northerly but only expecting slight cooling. Friday through Sunday will see a more progressive pattern as the mean jet position lays along the international border. A series of impulses will traverse the flow and bring additional chances for light precipitation. The next significant system to cross the region is forecast to be late Sunday into early Monday. Temperatures will rebound to above seasonal norms...with another batch of precipitation to accompany it...to end the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 655 PM CDT Tue Jul 9 2019 Cluster of thunderstorms tracking east of KFAR with additional activity possibly developing west. Better coverage of showers along/north of Highway 2 in MN and north central ND. Eventually this evening activity in the south should end, but terminals along Highway 2 may still have vicinity showers through most of the TAF period. Next period of widespread showers will be after 08Z in ND and 12Z in MN. MVFR CIGS lingering across parts of the region, and while periods of VFR possible through tonight, best chance for prolonged prevailing VFR conditions won't be until late Wed afternoon as system begins to move east of the region. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...TG LONG TERM...Hopkins AVIATION...DJR
Hazardous weather outlook, Jul 9, 3:41 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 341 PM CDT Tue Jul 9 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101215- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 341 PM CDT Tue Jul 9 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms this afternoon and early evening across southeast North Dakota and adjacent portions of Minnesota. Threats include hail up to 1.5 inches and wind gusts to 60 mph. A tornado is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The next main chances of thunderstorms will occur Thursday evening and again next Monday. The atmosphere is such so that it is possible strong or severe storms may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. dtr/TG
In the hours before
Special weather statement, Jul 9, 7:15 PM CDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Grand Forks ND 715 PM CDT Tue Jul 9 2019 MNZ003-027-100100- West Becker MN-Clay MN- 715 PM CDT Tue Jul 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CLAY AND WESTERN BECKER COUNTIES UNTIL 800 PM CDT... At 714 PM CDT, Doppler radar was tracking a strong thunderstorm over Dale, or 17 miles west of Detroit Lakes, moving northeast at 15 mph. Wind gusts up to 50 mph will be possible with this storm; brief funnel clouds possible. Locations impacted include... Hawley, Lake Park, Callaway, Westbury, Dale and Detroit Lakes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4675 9627 4691 9637 4709 9592 4684 9577 TIME...MOT...LOC 0014Z 247DEG 15KT 4687 9619 Lynch
Local storm report, Jul 9, 7:33 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
733 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TORNADO 2 S RUSTAD 46.70N 96.74W
07/09/2019 Clay MN STORM CHASER
REPORT AND VIDEO SHOW INTERMITTENT GROUND CONTACTS FOR
ABOUT A HALF MILE OR SO OVER MAINLY OPEN FIELDS. THE
TORNADO LIKELY ENDED BY 6PM CDT.
&&
GGUSTSpecial weather statement, Jul 9, 8:05 PM CDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Grand Forks ND 805 PM CDT Tue Jul 9 2019 MNZ027-028-100145- West Becker MN-East Becker MN- 805 PM CDT Tue Jul 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BECKER COUNTY UNTIL 845 PM CDT... At 804 PM CDT, Doppler radar was tracking a strong thunderstorm over Detroit Lakes, moving east at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Detroit Lakes, Height Of Land Lake, Shoreham, Rochert, Westbury, Frazee and southwestern Toad Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4672 9599 4688 9604 4703 9557 4674 9546 TIME...MOT...LOC 0104Z 254DEG 21KT 4683 9587 Lynch
Special weather statement, Jul 9, 8:29 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
829 PM CDT Tue Jul 9 2019
MNZ030-031-100215-
East Otter Tail MN-West Otter Tail MN-
829 PM CDT Tue Jul 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTER TAIL COUNTY
UNTIL 915 PM CDT...
At 829 PM CDT, Doppler radar was tracking a strong thunderstorm over
Amor, or 20 miles northeast of Fergus Falls, moving northeast at 20
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Perham, Ottertail Lake, New York Mills, Battle Lake, Ottertail, Deer
Creek and Bluffton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4631 9580 4642 9586 4651 9583 4668 9537
4642 9519 4627 9566
TIME...MOT...LOC 0129Z 246DEG 17KT 4644 9570
LynchLocal storm report, Jul 9, 9:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
901 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 4 E OTTERTAIL 46.43N 95.47W
07/09/2019 E60 MPH Otter Tail MN TRAINED SPOTTER
WINDS ROCKING THE VEHICLE WITH SMALL TO MEDIUM SIZED
BRANCHES LITTERING THE ROADWAY. HAIL UP TO HALF IN
DIAMETER.
&&
GGUSTSpecial weather statement, Jul 9, 9:04 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Grand Forks ND 904 PM CDT Tue Jul 9 2019 MNZ027-028-031-100245- West Becker MN-East Otter Tail MN-East Becker MN- 904 PM CDT Tue Jul 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES UNTIL 945 PM CDT... At 904 PM CDT, Doppler radar was tracking a strong thunderstorm over Frazee, or 7 miles east of Detroit Lakes, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Frazee, Toad Lake, Height Of Land Lake, Wolf Lake, Rochert, Evergreen and Snellman. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4667 9571 4681 9584 4702 9550 4678 9531 TIME...MOT...LOC 0204Z 238DEG 19KT 4677 9569 Lynch
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:15 PM CDT | Special Weather Statement | FGF | Becker | 45 min |
| Jul 9, 8:05 PM CDT | Special Weather Statement | FGF | Becker | 40 min |
| Jul 9, 8:29 PM CDT | Special Weather Statement | FGF | Otter Tail | 46 min |
| Jul 9, 8:47 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 43 min |
| Jul 9, 9:04 PM CDT | Special Weather Statement | FGF | Becker | 41 min |
| Jul 9, 9:14 PM CDT | River Flood Warning | FGF | Clay | 24 hr |
| Jul 9, 9:40 PM CDT | Special Weather Statement | FGF | Wadena | 65 min |
| Jul 10, 10:29 AM CDT | River Flood Warning | FGF | Marshall, Polk | 8 days |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.